The development of rickets as a complication of chemotherapy for the treatment of Wilms' tumor.
Musculoskeletal complaints were the presenting symptoms in four of 44 children (9%) treated for relapsed Wilms' tumors with ifosfamide, a derivative of cyclophosphamide. Subsequent radiologic examination revealed rachitic bone and joint changes. A fifth child manifested clinical and radiographic signs of rickets after presenting with hypophosphatemia, hypouricemia, and glycosuria. Recognition of a potential drug-induced Fanconi syndrome is important when managing pediatric oncology patients previously treated with ifosfamide. Early replacement therapy is recommended when proximal renal tubular abnormalities are detected to help prevent and control the severe metabolic bone disease associated with the Fanconi syndrome.
Published In/Presented At
Segal, L. S., Palumbo, R. C., & Robertson, W. W., Jr (1995). The development of rickets as a complication of chemotherapy for the treatment of Wilms' tumor. Orthopedics, 18(3), 261–264. https://doi.org/10.3928/0147-7447-19950301-08
Medicine and Health Sciences
Department of Surgery